Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Morristown, TN

February 21, 20146 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 2014, 12:53 AM EST for 6 counties in Tennessee. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 12:53 AM EST (05:53 UTC)
Expired
Feb 21, 2014, 2:00 AM EST
In force
67 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 1:15 AM ESTTSTM WND DMGHarriman, TNSEVERAL TREES DOWN NEAR HARRIMAN.
Feb 21, 1:30 AM ESTTSTM WND DMG5 W Loudon, TNROOF DAMAGE, BARN ROOF BLOWN OFF, GARAGE DOOR BLOWN IN, 3 FT DIAMETER TREE DOWN ALONG HWY 72
Feb 21, 1:50 AM ESTTSTM WND DMGLoudon, TNSEVERAL TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 10:47 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS54 KMRX 210553
SVRMRX
TNC001-013-093-105-129-145-210700-
/O.NEW.KMRX.SV.W.0009.140221T0553Z-140221T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 200 AM EST

* AT 1251 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF WARTBURG TO 9 MILES NORTH OF ROCKWOOD TO
  ROCKWOOD TO SPRING CITY...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...KINGSTON...LOUDON...LENOIR CITY...OAK RIDGE...CLINTON...
  KNOXVILLE...OLIVER SPRINGS...JACKSBORO...FARRAGUT...PINE ORCHARD...
  EAGLE FURNACE...HARRIMAN...OAKDALE...DEARMOND...PETROS...
  FAIRVIEW...ROSEDALE...PAINT ROCK AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3572 8464 3570 8467 3576 8475 3583 8478
      3593 8469 3607 8480 3621 8448 3617 8442
      3625 8437 3638 8408 3630 8398 3621 8397
      3617 8386 3587 8398 3589 8399 3583 8405
      3585 8415 3562 8417 3567 8443 3561 8454
TIME...MOT...LOC 0553Z 237DEG 53KT 3620 8476 3601 8466
          3584 8467 3564 8487

$$

DH
2 follow-up statements
750 
WWUS54 KMRX 210624
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 AM EST FRI FEB 21 2014

TNC001-013-093-105-129-145-210700-
/O.CON.KMRX.SV.W.0009.000000T0000Z-140221T0700Z/
ROANE TN-LOUDON TN-ANDERSON TN-CAMPBELL TN-KNOX TN-MORGAN TN-
124 AM EST FRI FEB 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EST
FOR MORGAN...KNOX...CAMPBELL...ANDERSON...LOUDON AND ROANE
COUNTIES...

AT 119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ROSEDALE TO OLIVER
SPRINGS TO OAK RIDGE TO PAINT ROCK...OR ALONG A LINE EXTENDING FROM
16 MILES SOUTHEAST OF ONEIDA TO 9 MILES WEST OF CLINTON TO OAK RIDGE
TO 9 MILES WEST OF LOUDON...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LOUDON...CLINTON...LENOIR CITY...KNOXVILLE...FARRAGUT...DISNEY...
  LAKE CITY...GREENBACK...NORRIS...KARNS...POWELL...HALLS AND
  BEARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3561 8454 3572 8464 3570 8467 3576 8475
      3582 8472 3625 8437 3638 8408 3630 8398
      3626 8401 3621 8397 3616 8391 3617 8386
      3587 8398 3589 8399 3583 8405 3584 8416
      3562 8417 3567 8432 3567 8443 3566 8450
TIME...MOT...LOC 0624Z 243DEG 47KT 3632 8433 3613 8423
          3596 8424 3576 8445

$$

DH
048 
WWUS54 KMRX 210657
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 AM EST FRI FEB 21 2014

TNC129-145-210706-
/O.CAN.KMRX.SV.W.0009.000000T0000Z-140221T0700Z/
ROANE TN-MORGAN TN-
157 AM EST FRI FEB 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN AND ROANE COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3567 8432 3565 8451 3565 8452 3576 8445
      3578 8438 3588 8434 3588 8428 3601 8424
      3627 8424 3638 8408 3630 8398 3626 8401
      3621 8397 3616 8391 3617 8386 3587 8398
      3589 8399 3583 8405 3584 8416 3562 8417
TIME...MOT...LOC 0656Z 243DEG 47KT 3651 8387 3632 8377
          3615 8378 3595 8399

$$

TNC001-013-093-105-210700-
/O.CON.KMRX.SV.W.0009.000000T0000Z-140221T0700Z/
LOUDON TN-ANDERSON TN-CAMPBELL TN-KNOX TN-
157 AM EST FRI FEB 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EST
FOR KNOX...CAMPBELL...ANDERSON AND LOUDON COUNTIES...

AT 154 AM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF
NORRIS TO 16 MILES NORTHEAST OF NORRIS TO 8 MILES NORTHEAST OF HALLS
TO BEARDEN...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
MIDDLESBORO TO MAYNARDVILLE TO 8 MILES SOUTH OF MAYNARDVILLE TO
KNOXVILLE...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3567 8432 3565 8451 3565 8452 3576 8445
      3578 8438 3588 8434 3588 8428 3601 8424
      3627 8424 3638 8408 3630 8398 3626 8401
      3621 8397 3616 8391 3617 8386 3587 8398
      3589 8399 3583 8405 3584 8416 3562 8417
TIME...MOT...LOC 0656Z 243DEG 47KT 3651 8387 3632 8377
          3615 8378 3595 8399

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 12:20 AM EST, 33 minutes earlier.

Area forecast discussion, Feb 21, 12:20 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EST FRI FEB 21 2014

.AVIATION...A COLD FRONT WILL SWING THROUGH EARLY IN THE
PERIOD...ALONG WITH SOME SHOWERS AND THUNDERSTORMS. GUSTY SOUTH TO
SOUTHWEST WINDS AHEAD OF THE FRONT...SWITCHING TO SOUTHWEST TO WEST
BEHIND IT. CLEARING BEHIND THE FRONT DURING THE FIRST PART OF THE
DAY. WILL CARRY BRIEF MVFR CONDITIONS AND THUNDER WITH THE MAIN
LINE OF PRECIP...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
     MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI.

VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...WISE.

&&

LW
Hazardous weather outlook, Feb 20, 4:46 AM EST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.

IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.

In the hours before

Local storm report, Feb 21, 12:37 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     SOUTH PITTSBURG         35.02N 85.71W
02/21/2014                   MARION             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL
            DAMAGE TO A MOBILE HOME.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:17 PM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie58 min
Feb 20, 11:21 PM ESTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott54 min
Feb 21, 12:06 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie54 min
Feb 21, 12:10 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott65 min
Feb 21, 12:15 AM ESTSevere Thunderstorm WarningMRXMarion15 min
Feb 21, 12:54 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Rhea51 min
Feb 21, 1:00 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton60 min
Feb 21, 1:36 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe39 min
Feb 21, 1:39 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more66 min
Feb 21, 1:58 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk47 min
Feb 21, 2:16 AM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Sullivan44 min
Feb 21, 2:34 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more56 min
Feb 21, 3:08 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan52 min
Feb 21, 3:14 AM ESTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington61 min
Feb 21, 3:58 AM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.